Paradoxical Cutaneous Reaction: Secukinumab–Associated PLEVA in Palmoplantar Pustulosis
Abstract
Waner Liu,1,* Yuan Chen,2,* Zhimin Lin,3 Jianglin Zhang,1 Chen Li1 1Department of Dermatology, Shenzhen People’s Hospital (The First Affiliated Hospital, Southern University of Science and Technology; The Second Clinical Medical College, Jinan University), Shenzhen, 518020, People’s Republic of China; 2School of Traditional Chinese Medicine, Beijing University of Chinese Medicine, Beijing, People’s Republic of China; 3Capital Medical University Beijing Hospital of Traditional Chinese Medicine, Beijing, People’s Republic of China*These authors contributed equally to this workCorrespondence: Chen Li, Department of Dermatology, Shenzhen People’s Hospital (The First Affiliated Hospital, Southern University of Science and Technology; The Second Clinical Medical College, Jinan University), Shenzhen, 518020, People’s Republic of China, Email casio1981@163.com Jianglin Zhang, Department of Dermatology, Shenzhen People’s Hospital (The First Affiliated Hospital, Southern University of Science and Technology; The Second Clinical Medical College, Jinan University), Shenzhen, 518020, People’s Republic of China, Email zhang.jianglin@szhospital.comAbstract: Palmoplantar pustulosis (PPP) is a chronic inflammatory dermatosis often treated with IL-17 inhibitors like secukinumab. Paradoxical cutaneous reactions to such biologics, though rare, are increasingly recognized. We report a case of a 25-year-old woman with PPP who developed a biopsy-confirmed acute pityriasis lichenoides et varioliformis acuta (PLEVA) eruption following six weeks of secukinumab therapy. Upon switching treatment to tofacitinib, both the PPP and the paradoxical PLEVA showed significant improvement. This case highlights PLEVA as a potential paradoxical reaction to IL-17 inhibition and suggests JAK inhibitors may be an effective alternative in this scenario.Keywords: IL-17, secukinumab, palmoplantar pustulosis, paradoxical reaction, JAK inhibitors, case report
Fields of Study & Subjects
Psoriasis: Treatment and Pathogenesis
Dermatology and Skin Diseases
Drug-Induced Adverse Reactions
Publication details
- Journal / source
- DOAJ (DOAJ: Directory of Open Access Journals)
- Publication date
- 1 February 2026
- Language
- EN